Another round of overdoses reported on New Haven Green

At least 24 people showed signs of a drug overdose at the New Haven Green park today, with most reports coming between 8 and 11 a.m. EDT, according to the New Haven Register.

Officials said most of the overdoses happened on the New Haven Green throughout the day on Wednesday. But some overdosed again, including one person who was treated for three separate overdoses. Local officials said it was unlike anything they had seen before.

Fire Department first responders were handling so many calls that they were experiencing "compassionate-care fatigue" and had to be rotated off the engine companies, said New Haven Fire Chief John Alston.

Authorities suspect K2, a manmade cannabinoid, is to blame for the incident and noted that the substance may have been laced with other drugs. Although there have been no deaths, at least two people suffered life-threatening symptoms, according to authorities. They were transported to area hospitals including Yale-New Haven Hospital and the Hospital of Saint Raphael. Three of the people who overdosed died after taking cocaine that had been laced with fentanyl, over a dozen others were hospitalized. There were so many overdoses - people passed out, vomiting, convulsing - that emergency workers could hardly sprint fast enough to keep up.

On Thursday morning, New Haven Director of Emergency Management Rick Fontana told WTNH-TV that a K2 sample it tested was negative for the presence of fentanyl.

A "mass overdose" appears to have taken place in a CT park today (Aug. 15), according to news reports. No deaths were reported in either outbreak.

"We heard from people on the green this morning that it potentially included PCP". "And after about the sixth one", Alston said.

The alert also reminds people of the symptoms of overdoses: The person won't wake up; has blue lips or fingernails; has clammy, cool skin; shallow, slow breathing or is suffering from seizures, the EMS office said.

"People are self-medicating for several different reasons and every agency - police, fire, medical, hospitals - all are strained at this time".

Connecticut Gov. Dannel Malloy tweeted that the emergency in New Haven was "deeply troubling and illustrative of the very real and serious threat that illicit street drugs pose to health of individuals".

Most of the overdoses occurred on the New Haven Green, a downtown park adjacent to Yale.

The fire department gave the affected individuals naloxone, a drug used to treat narcotic overdoses in emergencies, but those doses were reportedly ineffective.

Recommended News

We are pleased to provide this opportunity to share information, experiences and observations about what's in the news.
Some of the comments may be reprinted elsewhere in the site or in the newspaper.
Thank you for taking the time to offer your thoughts.